Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 30, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 12, 2004, 4:48 PM CDT for Crawford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 12, 2004, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Crawford County, KS
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 122149 FFWSGF KSC037-130045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 448 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS. * UNTIL 745 PM CDT. * AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF TWO TO THREE INCHES AN HOUR ACROSS CRAWFORD COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PITTSBURG...WALNUT...MULBERRY...HEPLER...GIRARD... FRONTENAC...ARMA...ARCADIA...YALE...RINGO...POLK AND LONE OAK. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3737 9510 3734 9466 3765 9460 3768 9509 $$ SUTTON
4 follow-up statements
000 WGUS73 KSGF 122218 FFSSGF KSC037-130045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 517 PM CDT SAT JUN 12 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR CRAWFORD COUNTY... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE IN LESS THAN AN HOUR WITH THESE STORMS AS THEY MOVE SLOWLY TO THE NORTHEAST THROUGH CRAWFORD COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PITTSBURG... WALNUT... MULBERRY...HEPLER...GIRARD...FRONTENAC...ARMA... ARCADIA...YALE...RINGO...POLK AND LONE OAK. && A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3737 9510 3734 9466 3765 9460 3768 9509 $$ SUTTON
000 WGUS73 KSGF 122309 FFSSGF KSC037-130045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 607 PM CDT SAT JUN 12 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR CRAWFORD COUNTY... AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO FOUR INCHES OF RAIN HAD FALLEN ACROSS CRAWFORD COUNTY THIS AFTERNOON. ALTHOUGH THE THREAT FOR ADDITIONAL HEAVY RAINFALL HAD DIMINISHED... RUNOFF FROM THE EXCESSIVE RAINFALL EARLIER WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... PITTSBURG...MULBERRY...HEPLER...GIRARD...FRONTENAC...ARMA...ARCADIA.. .YALE...RINGO...POLK...LONE OAK AND GREENBUSH. && LAT...LON 3737 9509 3735 9463 3766 9462 3767 9508 $$ SUTTON
000 WGUS73 KSGF 122350 FFSSGF KSC037-130045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 648 PM CDT SAT JUN 12 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR CRAWFORD COUNTY... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO FOUR INCHES OF RAIN FELL OVER PORTIONS OF CRAWFORD COUNTY THIS AFTERNOON. ALTHOUGH THE THREAT FOR EXCESSIVE RAINFALL HAD DIMINISHED... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE ISOLATED AREAS OF HEAVY RAIN THIS EVENING. RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL CONTRIBUTE TO THE FLOODING PROBLEMS... ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... PITTSBURG... MULBERRY...HEPLER...GIRARD...FRONTENAC...ARMA...ARCADIA...YALE... RINGO...POLK...LONE OAK AND GREENBUSH. && LAT...LON 3737 9509 3735 9463 3766 9462 3767 9508 $$ SUTTON
000 WGUS73 KSGF 130045 FFSSGF KSC037-130100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 745 PM CDT SAT JUN 12 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CRAWFORD COUNTY HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && LAT...LON 3737 9509 3735 9463 3766 9462 3767 9508 $$ SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:27 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 12, 4:27 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 PM CDT SAT JUN 12 2004 ...MESOSCALE CONVECTIVE DISCUSSION... STRONG TO SEVERE THUNDERSTORMS HAVE RAPIDLY EXPLODED ALONG THE OUTFLOW BOUNDARY OVER SOUTHEAST KS IN THE LAST 45 MINUTES. ENVIRONMENT IS VERY UNSTABLE WITH MLCAPES IN EXCESS OF 2000 J/KG WITH WEAKENING CAP. DEEP LAYER SHEAR (0-6KM) IS STILL A BIT MARGINAL ON THE ORDER OF ABOUT 35KT...BUT WINDS IMMEDIATELY ALONG AND TO THE COOL SIDE OF THE BOUNDARY ARE SIGNIFICANTLY BACKED. MODIFYING OUR 18Z AND POINT RUC FORECAST SOUNDING FOR CURRENT CONDITION ON THE COOL SIDE OF THE BOUNDARY STILL YIELD MLCAPES OF 1500 J/KG. LOW LEVEL SHEAR ALONG ON IMMEDIATELY ON THE COOL SIDE OF THE BOUNDARY IS FAVORABLE FOR STROM ROTATION AND TORNADOGENESIS. LCL HEIGHTS ARE ALSO LOW SO AS STORMS CROSS THE BOUNDARY THE TORNADO POTENTIAL WILL INCREASE AND TORNADO WARNINGS MAY BE ISSUED SHORTLY IF THESE STORMS CAN BECOME JUST A LITTLE BETTER ORGANIZED. THE ONLY NEGATIVE FACTOR IS THE ORIENTATION OF THE BOUNDARY...SO WINDOW OF OPPORTUNITY FOR TORNADOES WILL BE RELATIVELY SHORT UNLESS THE STORM MOTION BECOMES INCREASINGLY DEVIANT. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 116 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN. AREAS AFFECTED AND TIMING: EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS AFTER 7 PM. DISCUSSION: THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS ALSO POSSIBLE WHICH COULD PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST KANSAS AND AFTER 8 PM ELSEWHERE. BROWNING
In the hours before
Special weather statement, Jun 12, 3:12 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 312 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200- BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS- GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON- WEBSTER- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT... JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK... PITTSBURG...SPRINGFIELD AND STOCKTON. 312 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE... JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE... TANEY...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. IZZI
Local storm report, Jun 12, 4:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SAT JUN 12 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM FUNNEL CLOUD MC CUNE 37.35N 95.02W
06/12/2004 CRAWFORD KS TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
0440 PM TORNADO 5 W CARL JUNCTION 37.18N 94.66W
06/12/2004 JASPER MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
AFThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:51 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 54 min |
| Jun 12, 5:28 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Jun 12, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 62 min |
| Jun 12, 4:36 PM CDT | Tornado Warning | SGF | Cherokee | 54 min |
| Jun 12, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 62 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.